Trimethoprim-sulfamethoxazole-related hallucinations.

General hospital psychiatry

PubMedID: 24268951

Stuhec M. Trimethoprim-sulfamethoxazole-related hallucinations. Gen Hosp Psychiatry. 2013;.
Although adverse drug reactions are a well-recognized cause of mental status changes in the elderly, antimicrobials are not often implicated. Trimethoprim-sulfamethoxazole-induced hallucinations in immune-competent patient with switching to nitrofurantoin and risperidone, without associated polypharmacy, have not been reported in the literature. In this case report, we present an 86-year-old Caucasian immune-competent female with major depressive disorder and insomnia who developed hallucinations when treated with two trimethoprim-sulfamethoxazole tablets (80 mg/400 mg) in every 12 hours (4 tablets daily) because of lower urinary infection. After trimethoprim-sulfamethoxazole discontinuation and switching to nitrofurantoin and risperidone, symptoms significantly improved.